Alert archive / Texas / High Wind Watches in 2016

High Wind Watch 2, NWS Lubbock, TX

December 15, 20169 counties in Texas

NWS Lubbock, TX issued this high wind watch at Dec 15, 2016, 4:01 AM CST for 9 counties in Texas. It took effect at Dec 16, 2016, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 15, 2016, 4:01 AM CST (10:01 UTC)
In effect from
Dec 16, 2016, 12:00 PM CST
Expired
Dec 16, 2016, 4:24 AM CST
In force
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 70 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WWUS74 KLUB 151001
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
401 AM CST THU DEC 15 2016

TXZ021>024-027>029-033-034-152215-
/O.NEW.KLUB.HW.A.0002.161216T1800Z-161217T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-
INCLUDING THE CITIES OF...FRIONA...BOVINA...FARWELL...DIMMITT...
HART...TULIA...SILVERTON...QUITAQUE...MULESHOE...LITTLEFIELD...
OLTON...PLAINVIEW...MORTON...LEVELLAND
401 AM CST THU DEC 15 2016

...HIGH WIND WATCH IN EFFECT FRIDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FRIDAY AFTERNOON. 

* TIMING...FRIDAY AFTERNOON.

* WINDS...SOUTHWEST TO WESTERLY WINDS SUSTAINED AT 35 TO 45 MPH
  WITH GUSTS NEAR 55 MPH.

* IMPACTS...STRONG WINDS COULD MAKE DRIVING DIFFICULT ON NORTH-
  SOUTH ORIENTED ROADWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES.
  AREAS OF BLOWING DUST MAY LOCALLY RESTRICT VISIBILITIES.
  CHRISTMAS DECORATIONS THAT ARE NOT SECURED COULD BECOME
  PROJECTILES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR MORE MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
3 follow-up statements
137 
WWUS74 KLUB 152202
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
402 PM CST THU DEC 15 2016

...HIGH WIND WATCH REMAINS IN EFFECT FRIDAY AFTERNOON...

.HIGH WINDS ARE POSSIBLE FRIDAY AFTERNOON ACROSS THE NORTHERN AND
CENTRAL SOUTH PLAINS. UNCERTAINTY IS STILL HIGH ABOUT HOW STRONG
WIND SPEEDS WILL ACTUALLY BECOME AND HOW LONG THEY WILL LAST.

TXZ021>024-027>029-033-034-160600-
/O.CON.KLUB.HW.A.0002.161216T1800Z-161217T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-
INCLUDING THE CITIES OF...FRIONA...BOVINA...FARWELL...DIMMITT...
HART...TULIA...SILVERTON...QUITAQUE...MULESHOE...LITTLEFIELD...
OLTON...PLAINVIEW...MORTON...LEVELLAND
402 PM CST THU DEC 15 2016

...HIGH WIND WATCH REMAINS IN EFFECT FRIDAY AFTERNOON...

* TIMING...FRIDAY AFTERNOON.

* WINDS...SOUTHWEST TO WESTERLY WINDS SUSTAINED AT 35 TO 45 MPH 
  WITH GUSTS NEAR 55 MPH. 

* IMPACTS...STRONG WINDS COULD MAKE DRIVING DIFFICULT ON NORTH- 
  SOUTH ORIENTED ROADWAYS...ESPECIALLY FOR HIGH PROFILE 
  VEHICLES. AREAS OF BLOWING DUST MAY LOCALLY RESTRICT 
  VISIBILITIES. CHRISTMAS DECORATIONS THAT ARE NOT SECURED COULD 
  BECOME PROJECTILES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR MORE MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
282 
WWUS74 KLUB 160507 AAA
NPWLUB

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1107 PM CST THU DEC 15 2016

TXZ021>024-027>029-033-034-161200-
/O.CON.KLUB.HW.A.0002.161216T1800Z-161217T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-
INCLUDING THE CITIES OF...FRIONA...BOVINA...FARWELL...DIMMITT...
HART...TULIA...SILVERTON...QUITAQUE...MULESHOE...LITTLEFIELD...
OLTON...PLAINVIEW...MORTON...LEVELLAND
1107 PM CST THU DEC 15 2016

...A HIGH WIND WATCH REMAINS IN EFFECT FRIDAY AFTERNOON FOR MUCH
OF THE SOUTHWEST TEXAS PANHANDLE AND THE WESTERN AND NORTHWEST
SOUTH PLAINS...

* WINDS...SOUTHWEST AT 35 TO 45 MPH WITH GUSTS TO AROUND 55 MPH.

* IMPACTS...DRIVING WILL BECOME DIFFICULT ESPECIALLY FOR HIGH
  PROFILE AND COMPACT VEHICLES. AREAS OF BLOWING DUST MAY LOCALLY
  RESTRICT VISIBILITIES. LOOSE OUTDOOR OBJECTS COULD BE TOSSED
  AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR MORE MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
620 
WWUS74 KLUB 161024
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
424 AM CST FRI DEC 16 2016

TXZ021>023-162200-
/O.UPG.KLUB.HW.A.0002.161216T1800Z-161217T0000Z/
/O.NEW.KLUB.HW.W.0004.161216T1700Z-161217T0000Z/
PARMER-CASTRO-SWISHER-
INCLUDING THE CITIES OF...FRIONA...BOVINA...FARWELL...DIMMITT...
HART...TULIA
424 AM CST FRI DEC 16 2016

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...LATE THIS MORNING THROUGH THIS AFTERNOON.

* WINDS...SUSTAINED FROM THE SOUTHWEST AT 35 TO 45 MPH WITH GUSTS
  TO AROUND 55 MPH.

* IMPACTS...DRIVING WILL BE DIFFICULT ESPECIALLY FOR HIGH PROFILE
  AND COMPACT VEHICLES. AREAS OF BLOWING DUST WILL RESTRICT
  VISIBILITIES. LOOSE OUTDOOR OBJECTS INCLUDING CHRISTMAS
  DECORATIONS WILL BE TOSSED AROUND IF NOT PROPERLY SECURED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

TXZ024-027>029-033-034-162200-
/O.UPG.KLUB.HW.A.0002.161216T1800Z-161217T0000Z/
/O.NEW.KLUB.WI.Y.0018.161216T1700Z-161217T0000Z/
BRISCOE-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-
INCLUDING THE CITIES OF...SILVERTON...QUITAQUE...MULESHOE...
LITTLEFIELD...OLTON...PLAINVIEW...MORTON...LEVELLAND
424 AM CST FRI DEC 16 2016

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...LATE THIS MORNING THROUGH THIS AFTERNOON.

* WINDS...SUSTAINED FROM THE SOUTHWEST AT 25 TO 35 MPH WITH GUSTS
  TO AROUND 50 MPH.

* IMPACTS...DRIVING WILL BE DIFFICULT ESPECIALLY FOR HIGH PROFILE
  AND COMPACT VEHICLES. AREAS OF BLOWING DUST MAY LOCALLY RESTRICT
  VISIBILITIES. LOOSE OUTDOOR OBJECTS INCLUDING CHRISTMAS
  DECORATIONS WILL BE TOSSED AROUND IF NOT PROPERLY SECURED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH ARE
EXPECTED. ADJUST TRAVEL AND OUTDOOR ACTIVITIES ACCORDINGLY.

&&

$$

TXZ025-030-031-035-036-039>042-162200-
/O.NEW.KLUB.WI.Y.0018.161216T1700Z-161217T0000Z/
HALL-FLOYD-MOTLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-GARZA-
INCLUDING THE CITIES OF...MEMPHIS...CEDAR HILL...MATADOR...
ROARING SPRINGS...LUBBOCK...RALLS...CROSBYTON...LORENZO...
DENVER CITY...PLAINS...BROWNFIELD...TAHOKA...ODONNELL...GRAHAM...
POST
424 AM CST FRI DEC 16 2016

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING. 

* TIMING...LATE THIS MORNING THROUGH THIS AFTERNOON.

* WINDS...SUSTAINED FROM THE SOUTHWEST AT 25 TO 35 MPH WITH GUSTS
  TO 50 MPH.

* IMPACTS...DRIVING WILL BE DIFFICULT ESPECIALLY FOR HIGH PROFILE
  AND COMPACT VEHICLES. AREAS OF BLOWING DUST MAY LOCALLY RESTRICT
  VISIBILITIES. LOOSE OUTDOOR OBJECTS INCLUDING CHRISTMAS
  DECORATIONS WILL BE TOSSED AROUND IF NOT PROPERLY SECURED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH ARE
EXPECTED. ADJUST TRAVEL AND OUTDOOR ACTIVITIES ACCORDINGLY.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this high wind watch went out at Dec 15, 4:01 AM CST, 0 minutes earlier.

Area forecast discussion, Dec 15, 4:01 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
401 AM CST Thu Dec 15 2016

.SHORT TERM...
Cool surface ridging has built into the forecast area early this
morning with 3 am temps running mainly in the lower to middle 20s.
Satellite imagery shows low stratus developing across the Permian
Basin and Big Country. We expect the stratus to move into the
southern portions of the South Plains and Rolling Plains this
morning, the latest indications suggest the stratus may make it into
portions of the central South Plains/Lubbock County by late morning
but this is less certain at this point. The surface ridge will
gradually retreat east today as westerlies deepen and strengthen
over the southern high plains. However, the cold air will be slow to
scour out, especially in the Rolling Plains where the low stratus
will inhibit mixing. We are looking at highs this afternoon ranging
from the mid 50s near the Texas and New mexico state line to the
lower 40s in the Low Rolling Plains. Tonight, shallow moisture will
tend to flow north-northeast from the western Permian basin -cutting
across our south-southeastern counties. This may bring some fog
and/or light drizzle potential late tonight to those areas, however
we will keep mention out of the forecast until if/when confidence
improves. Temps will be warmer tonight with breezy southwest winds.
Lows expected to be mainly in the 30s with some lower 40s in the
southern Rolling Plains.

.LONG TERM...
Not much has changed in the thinking for the forecast through
early next week. Warm and windy conditions on Friday will be
followed by cold and windy on Saturday to just cold late in the
weekend into early next week.

A high wind watch has been issued for the southwestern Texas
Panhandle and northwestern South Plains for Friday afternoon due
to increasing confidence in very strong winds. Model guidance is indicating
sustained winds around 34-35kt in the aforementioned area. Strong
winds will begin to spread over the area by Friday morning. Deep
mixing will take place on Friday afternoon with the atmosphere
mixing to a level where winds are progged to be 50-60kt. Models
are trying to increase the dew points in the afternoon within a
strong subsidence region. Time-sections do indicate weakly
increased moisture aloft but the amount of dryness would likely
overwhelm any increase in moisture leading to at least elevated
fire weather conditions if not critical.

Attention then turns to the arctic air mass that will plow through
the region during the day on Saturday. The frontal timing is still
on track for Saturday morning; faster than the GFS and NAM
solutions which tend to be too slow with these strong frontal
pushes. Therefore, temperatures will likely be falling through the
afternoon hours with an early morning max temperature.
Precipitation chances still look possible Saturday afternoon and
evening with a short wave trough moving over the region but would
be a very quick chance. Forcing would not likely be an issue with
strong frontogenesis combined with an entrance region from a
strong upper level jet streak. However, there is a significant dry
mid level layer which would likely limit any snowfall
accumulations.

The surface ridge following this front will remain firmly
entrenched through the weekend into Monday and even part of
Tuesday until lee troughing redevelops. Models are still
struggling with what looks like a fairly progressive pattern
beginning around the middle of next week. Confidence is any model
solution continues to be low at the moment but we may have several
days of warming temperatures around Tuesday-Thursday next week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
High Wind Watch Friday afternoon for TXZ021>024-027>029-033-034.

&&

33/01
Hazardous weather outlook, Dec 14, 4:21 AM CST, 23 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
421 AM CST WED DEC 14 2016

TXZ021>044-151030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
421 AM CST WED DEC 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY WARM...DRY...AND WINDY CONDITIONS ARE EXPECTED TO DEVELOP ON
FRIDAY AFTERNOON. THIS MAY LEAD TO THE DEVELOPMENT OF ELEVATED OR
CRITICAL FIRE WEATHER CONDITIONS. THE SOUTH PLAINS AND EXTREME
SOUTHWESTERN TEXAS PANHANDLE MAY SEE SUSTAINED WIND SPEEDS OF 30
MPH OR GREATER ON FRIDAY.

Nearby

High Wind Watches in Texas, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.